Nebraska, 2020

Winter Weather in Nebraska, March 13 to 14, 2020

March 13 to 14, 2020 · NWS GID · 24 events in 24 counties and zones

A widespread wet snowfall of 3 to 5 inches blanketed nearly all of south central Nebraska on this Friday. This snowfall was associated with a weak and non-strengthening short-wave trough.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A widespread wet snowfall of 3 to 5 inches blanketed nearly all of south central Nebraska on this Friday. This snowfall was associated with a weak and non-strengthening short-wave trough. So, the radar presentation of this event was disorganized. Small patches of light snow began developing from Colorado into Kansas and southern Nebraska during the morning hours. Due to dry low-level air, it took several hours for precipitation to reach the ground on a consistent basis. By midday, a relatively well-organized area of light snow had formed over northwest Kansas and southwest Nebraska. This area moved east-northeast across south central Nebraska during the mid-to-late afternoon. Despite the cloud cover, temperatures had climbed into the low 40s east of Hwy 183, before precipitation began falling. That allowed for some light rain to fall in some areas before the column rapidly cooled, resulting in a changeover to snow. During the daylight hours, the only areas where measurable snow fell were southwest and west of Grand Island, with between 1 and 2 inches of accumulation on grassy areas. Elsewhere, actual air temperature and ground temperature allowed the snow to melt on contact. That area of snow moved into eastern Nebraska by sunset, but in its wake, more patchy areas of snow continued to develop through the evening. After sunset, snow began accumulating across the rest of the area. By midnight, a fairly large but unorganized area of precipitation enveloped much of the Central Plains, extending from southern South Dakota to Oklahoma. Across south central Nebraska, the snow did fill-in after midnight, becoming steadier, but with diminishing intensity. The snow ended across the area by 8 AM Saturday. There was one isolated report of 6 inches in Minden. Otherwise the highest reports included 5.4 inches in Bradshaw, and 5.0 inches at Palmer, Elwood, and Bladen. Impacts from this snowfall were minimal as it occurred on a Friday night. Schools were not in session and no morning or evening commutes were involved. Due to the recent warm weather, snow struggled to accumulate on roads and parking lots, which also helped. The wet, heavy character of the snow coated all the trees like cotton candy and resulted in a 6-inch diameter tree branch being snapped off near Shelby.

There was no low pressure system associated with this snowfall. Strong high pressure was over central Canada and extended southeast into the Ohio Valley. A cold front was stationary from the Gulf Coast states across Texas, with its western extent stationary, banked up against the Rockies. In the upper-levels, the flow across the U.S. was west-southwest, with a subtropical high over the Gulf of Mexico. This weak shortwave trough came out of the Desert Southwest, and it weakened further as it crossed the Central Plains. By sunset Saturday, it was a minimal dip in the 500 mb heights over the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 13, 11:43 AM CST, 17 minutes earlier.

Area forecast discussion, Mar 13, 11:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1243 PM CDT Fri Mar 13 2020

.SHORT TERM...(Today through Saturday night)
Issued at 448 AM CDT Fri Mar 13 2020

Quiet conditions reign across the region early this morning, with
upper air and satellite data showing generally zonal flow in
place...set up between areas of low pressure spinning over far
southern CA and over southern Ontario. Satellite data showing
increasing mid-upper level cloud cover streaming in from the WSW,
with northeastern areas still under mostly clear skies. At the
surface, high pressure continues to be the main driver across the
area, centered over central NE/SD. As a result, winds early this
morning remain light/variable.

The primary concern through the short term period, mainly after
noon  today through Saturday afternoon, remains with
precipitation chances and the potential for accumulating snowfall.
Overall, no significant changes were made to the forecast, and
there continues to be some uncertainties. In the grand scheme of
things, models are in good agreement showing that upper low
currently over srn CA sliding up into the Four Corners region
today, filling/weakening into an open wave as it does so. It's not
until late in the day Saturday that it finally pushes through the
area. While broader scale lift will increase tonight/tomorrow as
it moves in, today's weather will be driven by a mid-level
shortwave/increased frontogenetical forcing out ahead of that
western system. PoPs will be on the increase today, but one big
question lies with the timing of the onset of precipitation.

At the surface, that area of high pressure currently over the area
will gradually slide east with time today...bringing in easterly
winds CWA-wide by this evening. This easterly/drier lower level
flow may result in areas struggling to see much in the way precip
through a good chunk of the day...something recent runs of the
HRRR/RAP continue to show. Main change to the forecast was to
reflect that slower onset the further east you go...there is
decent support that it'd be late afternoon before some
north/northeastern areas see anything. These same models suggest
the Tri-Cities could be dry through midday. The best, most
widespread chances look to come this evening through roughly
midday Saturday.

Another question is how quickly precipitation types transition.
Have rain as the primary type through the majority of
today...think the biggest uncertainty will be across far SWrn
portions of the CWA, where some models have at least a few inches
already in the 18-00Z period. Think that with the marginal
temperatures and it occurring during the afternoon hours, it'd
struggle to accumulate that much. Currently only have around
0.5-1.0" of snow in the SW through 00Z. Most accumulation is
forecast to occur from 00Z this evening through 18Z Saturday. Did
lower highs some for Saturday into the mid 30s, so think that
chances of any lingering precip changing back over to liquid is
not high.

By the time it's all said and done, storm total snowfall amounts
did not change notably. Still forecasting generally 3-4" of snow
from roughly HWY 281 west and NE/KS state line north (locally
higher amounts certainly aren't out of the question)...falling to
around 3" in the Hebron area, and 1-2" across the far southern 3
counties. Fortunately, wind doesn't look to be a significant
factor. Winds remain easterly through the event...increasing this
evening-Sat into the 15-20 MPH range (gusts closer to 25 MPH
possible). This along with the expected wetter nature of the snow
should limit blowing/drifting.

After collab with neighboring offices, changes to the Winter
Weather Advisory include 1) Adding Fillmore, Nuckolls and Smith
counties...and 2) Segmenting the start time. Kept the 4 PM start
time for most of the advisory area...but for counties roughly
along and northeast of an Ord-Aurora-Geneva line, felt that was
too early (due to both the onset of precip and switch over to
snow), and pushed the start time back to 7 PM. Obviously the day
crew will be keeping a close eye on how things evolve. There is
some concern that some of those locally higher amounts mentioned
above could be closer to warning criteria (6+ inches)...with the
main threat of that looks to be across western portions of the
CWA.

While this round of precipitation looks to come to an end during
the daytime hours on Saturday...a few models hint at the
potential for some light QPF to linger around into the Sat
evening/overnight hours. There is a lack of forcing, the CWA will
be sitting on the backside of the departing system...so kept any
precip mention as FZDZ, and have in confined to western areas.
Confidence in this is not high at all.

.LONG TERM...(Sunday through Thursday)
Issued at 448 AM CDT Fri Mar 13 2020

Unfortunately, plenty of uncertainties remain as we get into the
long term section of the forecast, mainly with precip chances...so
overall confidence isn't high.

The forecast for the daytime hours on Sunday into Sunday evening
is  dry, with models in pretty good agreement showing zonal flow
aloft in place across the region. We are sitting on the northern
side of weak ridging, driving by high pressure over the Gulf,
while a stronger area of low pressure spins over the OR/CA coast.
Next chance for precip arrives late Sunday night into Monday, and
while model blend kept PoPs in the 20-30% range, think the areal
extent is too much. Have PoPs across the entire CWA, but most
recent model runs suggest the better chances would be across the
southern half of the CWA. Have a mention of both RA and
SN...forecast highs for Monday are in the mid-upper 40s.

The forecast for Wednesday through Friday continues to have PoPs
every day...driven by shortwave disturbances out ahead of the main
upper level low pressure system...which digs south along the CA
coast with time, and by Thursday evening has moved into CO. Plenty
of details to iron out in the coming days...but a mention of both
RA and SN remains, depending on the sfc temp...and the chance of
some thunder returns Wed and Thurs. As far as highs go, Tuesday is
in the mid 40s to near 50, with more 50s for Wed/Thur.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1243 PM CDT Fri Mar 13 2020

Significant Wx: IFR CIGs/VSBYs in wet snow.

Plowing and de-icing will be required.

This afternoon: VFR CIGs 4-6K ft with -RA moving in. Light rain
should begin to mix with snow at EAR. SE winds 6-12 kt.
Confidence: High

Tonight: CIGs/VSBYs decay to IFR as rain/snow mix will change to
all snow 00Z-03Z...first at EAR. VSBY could fall as low as 3/4 mi.
E winds 15-25 kt. Confidence: High

Sat thru 18Z: IFR CIGs/VSBYs. -SN will end around 15Z but models
suggest IFR fog could linger thereafter. E winds 15-25 kt.
Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 4 PM this afternoon to 4 PM CDT
     Saturday for NEZ046-060>062-072>076-082>086.

     Winter Weather Advisory from 7 PM this evening to 4 PM CDT
     Saturday for NEZ039>041-047>049-063-064-077.

KS...Winter Weather Advisory from 4 PM this afternoon to 4 PM CDT
     Saturday for KSZ005-006.

&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Kelley
Hazardous weather outlook, Mar 13, 4:00 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Hastings NE
500 AM CDT Fri Mar 13 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
500 AM CDT Fri Mar 13 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Accumulating snowfall is forecast across the entire outlook area,
with the best chances for more widespread accumulation expected
this evening and tonight. A Winter Weather Advisory is in effect
from late this afternoon through 4 PM Saturday for most of the
outlook area. Please refer to the latest advisory message for
additional information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating snowfall is expected to continue across the outlook
area on Saturday, and a Winter Weather Advisory is in effect
from late this afternoon through 4 PM Saturday for most of the
outlook area. Please refer to the latest advisory message for
additional information.

There is a slight chance for some light freezing drizzle across
western portions of the outlook area late Saturday night into
Sunday morning.

Chances for non-severe thunderstorms return to the outlook area
Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
snowfall reports would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter weather. Local standard time, as filed.

Winter Weather, Gosper

When
March 13, 12:00 PM CST to March 14, 4:00 AM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Harlan

When
March 13, 12:00 PM CST to March 14, 5:00 AM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Furnas

When
March 13, 12:00 PM CST to March 14, 4:00 AM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Dawson

When
March 13, 1:00 PM CST to March 14, 4:00 AM CST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 5 inches across the county.

Winter Weather, Phelps

When
March 13, 1:00 PM CST to March 14, 5:00 AM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Franklin

When
March 13, 1:00 PM CST to March 14, 6:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Buffalo

When
March 13, 2:00 PM CST to March 14, 6:00 AM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Kearney

When
March 13, 2:00 PM CST to March 14, 6:00 AM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 6 inches across the county.

Winter Weather, Adams

When
March 13, 2:00 PM CST to March 14, 6:00 AM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Clay

When
March 13, 2:00 PM CST to March 14, 7:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 5 inches across the county.

Winter Weather, Fillmore

When
March 13, 2:00 PM CST to March 14, 7:00 AM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 5 inches across the county.

Winter Weather, Thayer

When
March 13, 2:00 PM CST to March 14, 7:00 AM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Nuckolls

When
March 13, 2:00 PM CST to March 14, 7:00 AM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Webster

When
March 13, 2:00 PM CST to March 14, 6:00 AM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Sherman

When
March 13, 3:00 PM CST to March 14, 7:00 AM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 4 inches across the county.

Winter Weather, Howard

When
March 13, 3:00 PM CST to March 14, 7:00 AM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Merrick

When
March 13, 3:00 PM CST to March 14, 7:00 AM CST
Where
Merrick forecast zone
Reported by
COOP Observer
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, York

When
March 13, 3:00 PM CST to March 14, 7:00 AM CST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Hamilton

When
March 13, 3:00 PM CST to March 14, 7:00 AM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Hall

When
March 13, 3:00 PM CST to March 14, 6:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

Winter Weather, Greeley

When
March 13, 4:00 PM CST to March 14, 7:00 AM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 4 inches across the county.

Winter Weather, Valley

When
March 13, 4:00 PM CST to March 14, 7:00 AM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 4 inches across the county.

Winter Weather, Nance

When
March 13, 4:00 PM CST to March 14, 7:00 AM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 2 to 4 inches across the county.

Winter Weather, Polk

When
March 13, 4:00 PM CST to March 14, 7:00 AM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3 to 5 inches across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873008, 873018, 873019, 873007, 873009, 873017, 873006, 873010, 873011, 873012, 873013, 873014, 873015, 873016, 872999, 873000, 873001, 873003, 873004, 873005, 872996, 872997, 872998, 873002.